Kansas, 2023

Winter Storm and Winter Weather in Kansas, February 15 to 16, 2023

February 15 to 16, 2023 · NWS GID · 5 events in 5 counties and zones

Between the afternoon of Wednesday the 15th and mid-morning of Thursday the 16th, this six-county North Central Kansas area experienced a moderately-strong winter storm that deposited widespread snow totals of mainly 3-7 inches, with limited higher/lower exceptions. Per a mix of official observations and NOHRSC analysis, the highest concentration of 6+ amounts focused within parts of…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the afternoon of Wednesday the 15th and mid-morning of Thursday the 16th, this six-county North Central Kansas area experienced a moderately-strong winter storm that deposited widespread snow totals of mainly 3-7 inches, with limited higher/lower exceptions. Per a mix of official observations and NOHRSC analysis, the highest concentration of 6+ amounts focused within parts of Rooks/Phillips counties, along with perhaps the northern reaches of Smith/Jewell counties. On the lower end of the spectrum, most of Mitchell and southern Jewell counties saw no more than 2 (including merely 0.3 in Beloit), due to this portion of the area being most impacted by the mid-level dry slot of the responsible storm system. Though not overly-strong by Central Plains standards, north winds were certainly a factor as well, with sustained speeds commonly 20-25 MPH/gusts 30-35 MPH prompting modest blowing/drifting. According to around 20 NWS and CoCoRaHS observers, some of the very-highest totals featured: 8.8 four miles west-northwest of Plainville, 6.0 at Kirwin Dam and also six miles east of Phillipsburg, 5.5 ten miles west-northwest of Stockton and 5.0 in Logan. Although this snow contained a beneficial dose of much-needed liquid moisture content, it was also a somewhat dry in nature given that temperatures were fairly cold, averaging in the teens (F). This blanket of fresh snow did not stick around very long, as a steady warm-up into the 40s-50s between the 17th-19th spurred a steady melt-off.

Taking a closer look at the timing and meteorological background behind this event, the first bands of light snow lifted across the area from south-to-north mainly between 12-3 p.m. on the 15th, laying down a thin coating on roads for the evening commute. However, the main event clearly unfolded under the cover of darkness, with the heaviest snow bands slowly traversing North Central Kansas from west-to-east between 9 p.m. and 7 a.m. on the 16th, with most areas catching a break in snow intensity prior to the main morning commute. In the mid-upper levels, the primary player was a large-scale, positively-tilted trough slowly shifting across the central United States. In the mid-levels (particularly evident at 700 millibars), a compact, closed low intensified directly overhead during the night as it lifted northeast out of eastern Colorado. Strong frontogenetical forcing under this low subsequently prompted the development of a relatively narrow/focused mesoscale snow band, with amounts of 6+ inches within/near the local area largely confined to a west-southwest to east-northeast swath only about 40 miles wide. At the surface, North Central Kansas resided well to the north of a sharp frontal zone stretched from the Southern Plains into the Ohio Valley, with the seasonably-cold airmass and gusty north winds driven by a healthy pressure gradient between a 1003 millibar low that tracked from Oklahoma into Arkansas during the night and a sprawling 1033 millibar high centered over the Northern Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 15, 11:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 15, 11:28 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1128 AM CST Wed Feb 15 2023

...AVIATION UPDATE...

.DISCUSSION...(Today through Tuesday)
Issued at 309 AM CST Wed Feb 15 2023

Key Messages:

* An approaching winter storm across the southwest continues to
  show sings of lifting a bit further north this morning,
  spreading accumulating snowfall across a large portion of the
  local area by this evening.

* A sharp gradient in snowfall totals is expected on the northern
  edge of this system, with areas north of Highway 92 not expected
  to see much more than a dusting of snow, while areas across
  north central Kansas area favored to see 6 to 9 inches of total
  snowfall accumulation, with locally higher amounts.

* Interstate 80 will likely lie near the area where snowfall
  amounts begin to drop off significantly, but still expect
  significant impacts across this area late this afternoon and
  through the overnight hours as strong north winds combined with
  the high snow to liquid ratios (light snow) will likely result
  in significantly reduced visibilities and difficult travel.

* Moderating temperatures and dry weather is expected for the end
  of the work week and upcoming weekend, with a potential return
  to more active weather early next week.

Lots of stratus seen on satellite this morning across the area.
Despite the cloud cover...cold air advection behind yesterdays
cold front has helped temperatures fall in to the mid to upper 20s
across a large portion of the area, which combined with wind gusts
as high as 45 MPH early this morning...is resulting in wind
chills in the single digits in spots.

For today...expect the vigorous upper level low near approaching
the four corners region to eventually lift into the
plains...helping to spread precipitation across the local area.
Both the GFS and EC are taking the upper low across southeastern
Nebraska by day break Thursday...exiting the state later in the
day.

As the upper level low across the southwest swings northeast
later today...models have come into better agreement focusing a
heavy band of snow near the NE/KS state line...with a sharp cutoff
in precip as you start working north towards Interstate 80. This
is consistent now among the meso-scale models, with the
HRRR/RAP/NAM all having this band reaching western portions of the
area (a bit slower than previous model runs) by early
afternoon...while the global scale models such as the EC/GFS being
a little more generous spreading precip even further
north and slightly earlier in the day...which is not surprising
given their coarser scale of refinement.

So given the increase agreement amongst the models overall...opted
to upgrade most of the watch area to a warning this
morning...with a buffer of counties or so to the north now in a
winter weather advisory where the gradient between the southern
and northern portions of those counties potentially being several
inches of snowfall when all is said and done. That said...all
areas in both the advisory and warning will see impacts by early
evening...with the dry nature of the snow combined with gusty
north winds likely resulting in reduced visibilities and difficult
driving conditions. Overall...the main changes this morning are
(1) the now sharper gradient of snowfall totals, (2) the slightly
delayed onset of snowfall and (3) the slightly higher snowfall
amounts given SLRs in the 15-20:1 range along with slightly
increased QPF values.

As this system exits the area on Thursday, expect a return to
sunshine Thursday afternoon along with a modest warming trend into
the weekend as a transitory ridge of high pressure traverses the
plains. Given the forecast snow cover...temperatures this weekend
will likely be a bit cooler than previously thought, but still in
the snow melting range of lower to mid 40s both days.

By the end of the weekend and heading into next week...expect the
upper level flow pattern to become more zonal to
southwesterly...with the potential for more active weather
returning for mid-week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1124 AM CST Wed Feb 15 2023

MVFR CIGs will persist across the region through the majority of
the TAF period, along with strong north winds gusting to around 30
kts. VSBYs are expected to deteriorate during the afternoon and
evening hours today as snow and blowing snow expands across the
area. There is the potential for periods of IFR CIGs/VSBYs with
moderate SN/BLSN this evening and overnight. CIGs/VSBYs are
expected to improve to VFR Thursday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until noon CST Thursday for NEZ073>077-
     082>087.

     Winter Weather Advisory until noon CST Thursday for NEZ048-049-
     060>064-072.

KS...Winter Storm Warning until noon CST Thursday for KSZ005>007-
     017>019.

&&

DISCUSSION...Rossi
AVIATION...Hickford
Hazardous weather outlook, Feb 15, 10:27 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1027 AM CST Wed Feb 15 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161630-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1027 AM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Runoff from light rain and snowmelt Tuesday along with partially
frozen soils may lead to minor flooding of low-lying areas
through tonight. A Flood Advisory is in effect for Greeley County
through the early evening hours.

Later today, a significant winter storm is expected to bring
accumulating snow and gusty northerly winds to the outlook area.
Snowfall amounts with this system will be highly variable, with
less than once inch of total snowfall accumulation forecast for
areas north of Highway 92 in south central Nebraska, with 6 to 9
inches, or more, forecast across portions of north central
Kansas as well as portions of south central Nebraska along and
south of Highway 6. Given the strong winds and dry nature of this
snow, significantly reduced visibilities late this afternoon and
through the overnight hours are expected to be a problem. Please
see the Winter Storm Warning and Winter Advisory messages for
additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winter Storm Warnings and Winter Weather Advisories are in effect
for a large portion of the local area through noon CST Thursday.
Please see the latest Winter Storm Warning and Winter Advisory
messages for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of significantly reduced visibilities and
snowfall
accumulations will be appreciated today and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Phillips

When
February 15, 2:00 PM CST to February 16, 6:00 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Storm total snow amounts were estimated to have generally ranged from 4 to 9 inches across the county. Highest reported amounts included: 6.0 inches, measured by the NWS Cooperative Observer at Kirwin Dam and also by a CoCoRaHS Observer six miles east of Phillipsburg; 5.0 inches, measured by the NWS Cooperative Observer in Logan; 4.0 inches, measured by the NWS Cooperative Observer in Phillipsburg.

Winter Storm, Smith

When
February 15, 2:00 PM CST to February 16, 6:00 AM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Storm total snow amounts were estimated to have generally ranged from 3 to 7 inches across the county, with the higher amounts across far northern areas. Measurements of 4.0 inches were reported by NWS Cooperative Observers in Smith Center and Lebanon.

Winter Storm, Jewell

When
February 15, 2:00 PM CST to February 16, 7:00 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Storm total snow amounts were estimated to have generally ranged from 3 to 7 inches across the county. Highest reported amounts included 3.5 inches, measured by the NWS Cooperative Observer at Lovewell Dam and 2.0 inches, measured by the NWS Cooperative Observer at Ionia.

Winter Storm, Rooks

When
February 15, 8:00 PM CST to February 16, 5:00 AM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Storm total snow amounts were estimated to have generally ranged from 4 to 9 inches across the county. Highest reported amounts included: 8.8 inches, measured by the NWS Cooperative Observer four miles west-northwest of Plainville; 5.5 inches, measured by a CoCoRaHS observer seven miles north of Webster State Park; 4.0 inches, measured by the NWS Cooperative Observer at Webster Dam.

Winter Weather, Osborne

When
February 15, 9:00 PM CST to February 16, 5:00 AM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Storm total snow amounts were estimated to have generally ranged from 2 to 5 inches across the county. Highest reported amounts included: 4 inches, measured by emergency management in Osborne; 3 inches, measured by the NWS Cooperative Observer in Natoma and also by a CoCoRaHS observer seven miles north-northeast of Natoma.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083371, 1083372, 1083373, 1083370, 1083369.